Michigan, 2006

Heat in Michigan, August 1 to 2, 2006

August 1 to 2, 2006 · NWS DTX · 17 events in 17 counties and zones

This 2006 heat wave delivered the hottest weather the region had experienced in at least 4 years. A 5 day stretch of maximum temperatures at or above 90 degrees began on Saturday, July 29th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
215
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

This 2006 heat wave delivered the hottest weather the region had experienced in at least 4 years. A 5 day stretch of maximum temperatures at or above 90 degrees began on Saturday, July 29th. A blanket of especially high heat and oppressive humidity settled over the area on Monday, July 31st, and remained relentless through Wednesday, August 2nd. Temperatures soared above 90 by noon with heat indices over 100 degrees. Heat indices averaged between 105 and 110 degrees through the entire afternoon. Most significantly, Detroit Metro tied the all time record for the warmest minimum temperature, for any date, when it failed to record a temperature below 80 degrees on July 31st. This had happened only 3 other times in the previous 136 years of record keeping, and this was the first time in 64 years that it had happened again. Detroit topped out at 97 and set a new high temperature record for August 1st, tying the old record set in 1988. Little relief was felt during the evening with temperatures not dropping below 90 until 1900 EST. The major power companies in the area reported an all-time record customer demand for power from 1500 to 1600 EDT on the 1st, breaking the record that was set just the day before. Remarkably, very few heat related illnesses occurred during the event. Newspaper articles revealed an extremely high level of awareness and preparedness from the communities across southeast lower Michigan. A large number of cooling centers were made available to those in need as folks reportedly heeded the warnings and took extra precaution. Although area hospitals reported some increase due to heat related illnesses, most were mild and due to heat exhaustion and dehydration. Six cases of heatstroke were confirmed in Washtenaw, Wayne, and Macomb Counties. No heat related deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 31, 6:30 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 6:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EDT MON JUL 31 2006

.AVIATION...

OTHER THAN PATCHY HZ/BR IN THE 5 OR 6SM RANGE...VFR CONDITIONS WILL
PREVAIL IN SOUTHWEST FLOW (UNDER NORTHERN PERIPHERY OF STRONG UPPER
LEVEL RIDGE). SOUTHWEST FLOW WILL DECOUPLE SOME OVERNIGHT AND THEN
PICK BACK UP INTO THE 10-15KT RANGE BY MIDDAY TUESDAY...WITH A FEW
GUSTS NEARING 20 KTS DURING THE AFTERNOON.

&&

.PREV DISCUSSION...ISSUED AT 428 PM

SHORT TERM...TONIGHT AND TUESDAY

AN ISOLATED THUNDERSTORM DEVELOPED OVER LAKE ST CLAIR ALONG THE LAKE
BREEZE IN AN AREA OF GOOD LOW LEVEL CONVERGENCE AROUND 3 PM. HAVE
DECIDED TO ADD ISOLATED THUNDERSTORMS TO THE FORECAST ACROSS THE
EASTERN EDGE OF THE CWA TO ACCOUNT FOR ANY ADDITIONAL ISOLATED
STORMS THAT DEVELOP AS THE LAKE BREEZE MOVES INLAND. THE MOST LIKELY
LOCATIONS FOR FURTHER DEVELOPMENT ARE ALONG THE EASTERN EDGE OF THE
THUMB...EXTENDING INLAND TO LAPEER COUNTY. THIS STORM WAS NOT VERY
ROBUST GIVEN THE WARM MID LEVELS AND DO NOT EXPECT ANY SEVERE
WEATHER FROM THESE STORMS.

HEAT ADVISORY REMAINS IN EFFECT FOR TUESDAY. UPPER LEVEL RIDGE AXIS
GRADUALLY BUILDS TOWARDS THE EASTERN GREAT LAKES AHEAD OF THE
SHORTWAVE MOVING FROM MANITOBA TO NORTHERN QUEBEC. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE TROUGH BUT
THIS BOUNDARY IS EXPECTED TO SHEAR APART ACROSS THE UPPER PENINSULA
AND EXTREME NORTHERN LOWER. WOULD EXPECT SKIES TO REMAIN MOSTLY
SUNNY ACROSS SOUTHEAST MICHIGAN WITH THE CAP PREVENTING
THUNDERSTORMS FROM DEVELOPING THIS FAR SOUTH. 850MB THERMAL RIDGE
LIES JUST AHEAD OF THIS BOUNDARY ACROSS LOWER MICHIGAN WITH TEMPS OF
22-24C. THE LOW LEVEL MOISTURE AXIS WHICH EXTENDED FROM THE LOWER
MISSISSIPPI RIVER VALLEY TO SOUTHEAST MICHIGAN TODAY...WILL
GRADUALLY SHIFT EAST ON TUESDAY. THIS MOIST AXIS CONTAINING
DEWPOINTS IN THE MID AND UPPER 70S ARE EXPECTED TO FALL TO THE LOW
TO MID 70S FOR TUESDAY. WITH SLIGHTLY DRIER DEWPOINTS...WE MAY SEE
TEMPERATURES ACTUALLY CLIMB A DEGREE OR TWO HIGHER THAN TODAY BUT
HEAT INDICES WILL REMAIN VERY SIMILAR...NEAR 105. RECORDS FOR
TUESDAY ARE 97/1988 AT DETROIT...98/1988 AT FLINT AND 101/1955 AT
SAGINAW. WINDS ARE EXPECTED TO BE ABOUT 5 MPH HIGHER BUT CONDITIONS
WILL REMAINS HOT AND MUGGY AND PEOPLE NEED TO CONTINUE TO TAKE
MEASURES TO AVOID THE HEAT. THE MICHIGAN DEPARTMENT OF ENVIRONMENTAL
QUALITY HAS DECLARED TUESDAY AN OZONE ACTION DAY.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY

UNTIL THURSDAY...

REASONABLE 12Z MODEL CONSENSUS SHOWS SURFACE COLD FRONT JUST NORTH
OF FORECAST AREA BY 12Z WEDNESDAY AND THEN SAGGING SOUTHWARD. MODELS
SUGGEST SOME DEGREE OF WAVING ALONG THIS FRONT...BUT MODEL CONSENSUS
OF EXTENT AND TIMING OF SUCH WAVING LEAVES PLENTY TO BE DESIRED. NAM
IS OVERALL A LITTLE SLOWER WITH FRONTAL PROGRESSION...WITH ITS MORE
EARLY WAVING. AT ANY RATE...THERE STILL REMAINS FAIR MODEL CONSENSUS
TOWARD COLD FRONT CLEARING THE AREA BY THURSDAY. HOWEVER...12Z GFS
JOINS ITS 00Z RUN IN BRINGING ANOTHER WAVE NORTHEAST TO PASS NEAR OR
SOUTH OF MI THURSDAY OR LATER...NOT SEEN IN 06Z GFS RUN OR MOST
OTHER OVERNIGHT MEDIUM RANGE MODELS. WILL CONSIDER THIS 00Z/12Z GFS
OUTLIER TO BE OVERDONE AT THIS POINT. AT 500 MB...STRONG RIDGE
OVERHEAD SLOWLY SUPPRESSED AND NUDGED EAST THROUGH THURSDAY.

850 TO 500 MB RELATIVE HUMIDITY FIELDS RATHER DRY MOST OF TUESDAY
NIGHT...STARTING TO INCREASE FROM THE NORTH BY WEDNESDAY AHEAD OF
COLD FRONT...DECENT MOISTURE WEDNESDAY NIGHT INTO THURSDAY. AT 925
MB...ALSO INCREASING MOISTURE BY WEDNESDAY ESPECIALLY VIA
GFS/WRFHEMI...CONTINUED BETTER WEDNESDAY NIGHT INTO THURSDAY.

LOW TO MID LEVEL MODEL CHARTS DEPICT OCCASIONAL WEAK OMEGA ASCENT...
GENERALLY LESS THAN 5 UBAR/SEC. WEAK 850 TO 500 MB QVECTOR
CONVERGENCE/IMPLIED ASCENT SEEN FAR NORTH TUESDAY NIGHT AND A LITTLE
BETTER ACROSS ENTIRE AREA DEVELOPING WEDNESDAY...SIMILAR TRENDS AS
PER SURFACE WIND CONVERGENCE. UPPER LEVEL...AS AT 300 MB...ALSO
MOVING IN WEDNESDAY NIGHT.

RATHER UNSTABLE CONDITIONS SETTING UP WEDNESDAY IN ADDITION TO THE
SYNOPTIC SCALE DYNAMICS ON THE INCREASE...WITH LIFTED INDICES AS LOW
AS ABOUT MINUS 6 AND CAPES TO AROUND 2K JOULES/KG. INCREASING K
INDICES AND TOTAL TOTALS WEDNESDAY AS WELL...WITH ZERO TO 6 KM BULK
SHEAR INCREASING TO MAINLY 40 TO 50 KNOTS DURING THE AFTERNOON AS
WEAK LOW LEVEL JET EVOLVES OVERHEAD AND EARLY DAY INHIBITION WANES.
THUS...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY.

850 MB TEMPERATURES STILL IN THE LOWER 20S WEDNESDAY...FINALLY
COOLING DOWN BY THURSDAY. LOTS OF UNCERTAINTY WEDNESDAY AS TO EXTENT
OF CLOUD COVER. EXPECTED SURFACE DEW POINTS STILL HOVERING AROUND 70
DEGREES COULD BRING HEAT INDICES BACK UP TO CLOSE TO HEAT ADVISORY
CRITERIA NEAR THE SOUTHERN BORDER WEDNESDAY...SO WILL HAVE TO
MONITOR LATER WEATHER INDICATIONS FOR THIS POTENTIAL. THINKING NOW
IS THAT THERE WILL BE ENOUGH CLOUDS WEDNESDAY...AND POSSIBLE
PRECIPITATION...TO LIMIT THE POTENTIAL HEATING A BIT. AM SEEING
LITTLE REASON AT THIS POINT...GIVEN 12Z CONSENSUS OF
DYNAMICS...MOISTURE AND TIMING OF COLD FRONT...TO MUCH CHANGE
EXISTING FORECASTS FOR CHANCE SHOWERS/THUNDER POPS ALL AREAS
WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN THURSDAY.
AM...HOWEVER...LIMITING THUNDER MENTION THURSDAY TO SOUTH HALF OF
FORECAST AREA.

AFTER THURSDAY...

MODELS DO SHOW GOOD CONSENSUS DEPICTING A LARGE AREA OF SURFACE HIGH
PRESSURE GAINING A FOOTHOLD OVER THE AREA AND REMAINING DOMINANT
THROUGH MOST OR ALL OF THE WEEKEND. AVAILABLE GUIDANCE
SHOWS...THOUGH WITH LOTS OF DETAIL VARIATION...SOME CONSENSUS TOWARD
A FRONT REACHING AREA BY MONDAY IF NOT SUNDAY NIGHT...WITH SOME
SUPPORT FROM MOISTURE AND QPF FIELDS SUCH AS PER 06Z DGEX. WILL
INTRODUCE CHANCE SHOWER/THUNDER POPS BY MONDAY. MEANWHILE AT 500
MB...PATTERN REVERTING TO RATHER ZONAL PATTERN ACROSS NORTHERN PART
OF COUNTRY WITH THE USUAL HARD TO TIME EMBEDDED SHORTWAVE TROUGH
PERTURBATIONS...WHICH DGEX AND 00Z ECMWF SHOW TO BE MORE ROBUST BY
MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083 UNTIL 8 PM TUESDAY.

LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....DG
SHORT TERM...KEK
LONG TERM....DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 31, 8:25 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
925 PM EDT MON JUL 31 2006

MIZ049-055-062-063-070-011000-
HURON-SANILAC-LAPEER-ST. CLAIR-MACOMB-
925 PM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TONIGHT. PLEASE SEE THE LATEST
URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY CONTINUES IN EFFECT FOR TUESDAY AS HOT AND HUMID
CONDITIONS PERSIST OVER THE REGION.

A COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA WEDNESDAY INTO
THURSDAY. THIS FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MIZ047-048-053-054-060-061-068-069-075-076-082-083-011000-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-
WASHTENAW-WAYNE-LENAWEE-MONROE-
925 PM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TONIGHT. PLEASE SEE THE LATEST
URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY CONTINUES IN EFFECT FOR TUESDAY AS HOT AND HUMID
CONDITIONS PERSIST OVER THE REGION.

A COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA WEDNESDAY INTO
THURSDAY. THIS FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
925 PM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA WEDNESDAY INTO
THURSDAY. THIS FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION. HERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DWD/DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Midland

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Midland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heat, Bay

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Bay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heat, Huron

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Huron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heat, Saginaw

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Saginaw forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heat, Tuscola

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Tuscola forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heat, Sanilac

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Sanilac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heat, Shiawassee

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Shiawassee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heat, Genesee

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Genesee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heat, Lapeer

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Lapeer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heat, Oakland

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Oakland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heat, Macomb

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Macomb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heat, Washtenaw

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Washtenaw forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Wayne forecast zone
Injuries
215 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heat, Lenawee

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Lenawee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 1, 12:00 AM EST to August 2, 7:00 PM EST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531113, 5531114, 5531115, 5531116, 5531117, 5531118, 5531119, 5531120, 5531121, 5531122, 5531123, 5531124, 5531125, 5531126, 5531127, 5531128, 5531129.